or Connect
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Help please, cat suddenly not eating/drink and lethargic
New Posts  All Forums:Forum Nav:

Help please, cat suddenly not eating/drink and lethargic

post #1 of 16
Thread Starter 
I'm not quite sure what is going on with my cat.
Details: 11yr old female who is uncomfortable around anyone but her owner.
I notice she developed a cough/wheeze which seemed like asthma back in January. The doctor gave her a steriod shot and also pulled a few teeth.
The cat was fine until mid-April the cough/wheeze came back (assuming the shot wore off). Took her to the vet and they said they would have to give her an x-ray to check her lungs for asthma. They did blood work, put her out with anesthesia and did the x-ray. I picked her up that afternoon and was told she should be given Theodur pills at night for the asthma.

When i brought her home she seemed like the life was sucked out of her and i assumed it was from the anesthesia. I waited 2 days to start the Theodur because she still seemed rather out of it which concerned me. Started the Theodur and noticed she began to stop drinking her water, then stop eating and starting acting grumpy around me (the only person she likes). I assumed it was the Theodur, took her in to the vet and they said she could have liver problems from not eating. The next day I was told her liver is fine but she has blood in her urine with crystals, given antibiotics and sent home. She started to eat a little but i didn't see her drinking. Suddenly she stopped eating and drinking again a week later. On Monday of this week i took her back to the vet and she was given fluids under the skin for dehydration and was sent home with more antibiotics and appetite stimulant and told it was better she stay home because the vet's stresses her out.

It's now been 3 days and she is still acting lethargic and unhappy. I have no idea what is going on and the vet doesn't seem to have the answer. Was it the Anesthesia a month ago, was it the Theodur, does she have a UTI? I'm not sure all i know is that she hasn't been the same since the x-ray/anesthesia/Theodur. All i'm sure of is that i'm scared for my cat's life. She's lost 2 pounds and seems very unhappy.

ANYONE KNOW ANYTHING ABOUT THIS? WHAT COULD BE WRONG?
post #2 of 16
Please go back to the vet she is in need of a vet
post #3 of 16
Either go back to your vet or try to contact a new one if possible. Her behaviour indicates a serious problem and if your vet deosn't have the answer you need to find one who does.
post #4 of 16
Thread Starter 
The vet says as long as she eats/drinks I should wait to bring her in. She's not eating alot. The part that concerns me is her low energy and almost vacant kind of gaze. Perhaps i should try to find another vet.
post #5 of 16
Theodur is an older asthma drug - theophylline. It raises the heart rate as it helps the lungs dialate. An increased heart rate, combined with lungs not absorbing as much oxygen as normal & compensating by increasing the rate of breathing will leave you exhausted. Those who have asthma often have swelling in the nasal passages too - which makes eating and drinking more difficult as you can't breathe through the mouth while you chew. But you need the extra calories & fluids to keep up with the extra demands on the body.
It doesn't sound like Theodur is doing the job for your cat. I would have expected a steroid (prednisone) and something along the lines of albuterol.
Both Theodur and albuterol can leave the patient feeling jittery and cranky, which the steroid does too.

I took Theodur for my asthma 25 years ago. I had to stop it because it made me feel worse than the asthma did. And it took three days to wear off.

I would call my vet.
post #6 of 16
It sounds like your vet is also unsure of what is wrong with your cat; that or he figures it is not serious. I would schedule an appointment with a new vet ASAP and have them check her out. Tell them everything your previous vet did and how she's been acting. Please do keep us updated on your cat! Good luck and let us know the next appointment goes!
post #7 of 16
I would also say you need a new vet. My Wellington is asthmatic and is on prednisone - just a quarter tablet every other day is enough to control his symptoms, though obviously this varies from cat to cat. But he is very laid back with it, and remains affectionate with me and the other cats. And he eats!
post #8 of 16
Oh heck I am sorry that you find yourself in this situation I cant offer any advice as I am not familiar with this condition, but I agree I think a call to another vets office will help you feel better about the situation.

If you feel you need to get her back to the vets, then do take her, I know cats can get stressed travelling etc, but if she needs attention then the journey is worth it ! A second opinion will certainly ease your worries and the new vet may have some different advise to offer.

Keep us posted and I am sending my best wishes for you and your kitty
post #9 of 16
I'd get a new vet too - maybe specialist. I've heard of giving Prednisone vs the other one you mentioned.

Hope they find out the real problem with your kitty and she's better soon.
post #10 of 16
I would find a new vet or suggest prednisone to your current vet. My cat was on it for well over a month (today was his last day actually) and i found that it worked great. It also makes the cat want to eat and drink more, which would be a good thing for your little one right now.
Sounds like the meds to me, but thats just my opinion, and I'm not a vet, lol.
post #11 of 16
Thread Starter 
Ok. So my cat has been eating/drinking a little since Monday when I stopped the Theodur and started giving her Periactin to increase her appetite. But my cat was still lethargic and sometimes just laid there and gazed. Her urine is looking lighter (she's on antibiotics because blood/crystals were found in her urine and i wasn't sure if this was causing her pain/not eating/drinking). So I took her to the vet again today and voiced my concerns over the fatigue. She said it could be a side effect of the Pericatin (anyone know about this?) though she has been a lethargic before then (perhaps a side effect of the Theodur). Basically I just hope that she is acting this way as side effects of drugs or the urine problem. I just wish I could get an answer as to when she will be feeling better. Also the doctor said it could be cause she's older (11yrs), but she never acted this way until a month ago when she had the x-ray and started the theodur. Not sure if the crystals in the urine is a side effect as well. Started her on C/D.
Thanks to everyone for your comments and concern!
post #12 of 16
Side effects of Periactin, per rxlist.com

Central Nervous System: Sedation and sleepiness (often transient), dizziness, disturbed coordination, confusion, restlessness, excitation, nervousness, tremor, irritability, insomnia, paresthesias, neuritis, convulsions, euphoria, hallucinations, hysteria, faintness.

Integumentary: Allergic manifestation of rash and edema, excessive perspiration, urticaria, photosensitivity.

Special Senses: Acute labyrinthitis, blurred vision, diplopia, vertigo, tinnitus.

Cardiovascular: Hypotension, palpitation, tachycardia, extrasystoles, anaphylactic shock.

Hematologic: Hemolytic anemia, leukopenia, agranulocytosis, thrombocytopenia.

Digestive System: Dryness of mouth, epigastric distress, anorexia, nausea, vomiting, diarrhea, constipation, jaundice.

Genitourinary: Urinary frequency, difficult urination, urinary retention, early menses.

Respiratory: Dryness of nose and throat, thickening of bronchial secretions, tightness of chest and wheezing, nasal stuffiness.

Miscellaneous: Fatigue, chills, headache, increased appetite/weight gain.
post #13 of 16
Thread Starter 
I think it's safe to say my cat is back to her charming self. She is playing and being all cute again. I can only assume it was the Theodur or Periactin that wa s causing her problems. Just need to get her urine checked next week after a week on antibiotics. Thanks for all the support!!!
post #14 of 16
My renal failure kitty gets Periactin when she is off her feed. Most vets prescribe too high of a dose of Periactin. The CRF Support site recommends giving 1/8 of a 4 mg tablet every 12 hours. My parent's cat, Samson, required 1/6 of a tablet to be effective. Most people on the renal failure site recommend starting at a low dose and increasing gradually until you see an effect. Overdose of Periactin can cause lethargy and sleepiness....conversely, it can also cause stimulation and vocalization in some cats.

Glad to see that your kitty is doing well now.

Pookie & the girls
post #15 of 16
just so you know the vet might be right that you cat is very stressed when you bring her in, you can look in the phone book or maybe your vet will, but you have have a vet make house calls. take away that stress and you can take her in to the hospital if she really really needs it.
post #16 of 16
I'm glad she is doing better.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Cat Health
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Help please, cat suddenly not eating/drink and lethargic